Colorado, 2020

Hail and Damaging Winds in Colorado, July 13, 2020

July 13, 2020 · NWS GLD · 6 events in 2 counties and zones

Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered the area producing quarter sized hail and up to 64 mph wind gusts in eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered the area producing quarter sized hail and up to 64 mph wind gusts in eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 1:52 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 1:52 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 13 2020

.UPDATE...
Issued at 251 PM MDT Mon Jul 13 2020

A Severe Thunderstorm Watch has been issued for the entire Tri-
State region until 11 PM MDT/12 AM CDT. The primary threats with
storms will be large hail and damaging winds. Continue to monitor
the forecast for the latest severe weather information.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 149 PM MDT Mon Jul 13 2020

Latest upper air analysis shows the long wave trough over Canada
extending down to the Great Basin.  Ahead of the long wave trough
was a ridge over the Plains.  Between the ridge axis and the trough
axis is a short wave trough over Northeast Colorado and the Nebraska
Panhandle.  At the surface was a dry line over Eastern Colorado
beneath the short wave trough.  Latest visible satellite indicates
storms are trying to form over the Nebraska Panhandle along the dry
line.  Further south storm updrafts have tried and failed so far. To
the west storm activity is developing over the Rockies and moving
east.

For the rest of the afternoon am expecting storm activity to begin
around 2 PM along the dry line to the west of the forecast area as
storms continue to move east from the Rockies.  As the afternoon
progresses, the storm coverage should gradually increase as they
move east.

This evening storms will continue to move east out of Colorado.
Meanwhile the storm cluster north in Nebraska looks to extend south
as it moves east.  As storms move east they will move into higher
CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus
causing storm intensity to increase as they move to the east.  Am
thinking this northern cluster should link with the storm activity
in the forecast area around mid evening. Model data indicates the
storm activity declining as storms move east of Highway 83.  However
model data last night had the storms fading as they left Colorado,
and the storms lasted much further east than that.  Therefore
confidence is moderate that storms will last across the entire
forecast area before fading.

Threats with the storms for today and this evening look to be wind
gusts of 80 MPH, possibly higher based on prior severe weather
events, and hail up to baseball size.  The hail threat will be
greatest over the western part of the forecast area where storms
will still be more isolated to scattered.  Once storms form a
cluster or line, am thinking the threat will shift to straight-line
wind.  A brief tornado cannot be ruled out either.  The 0-1 KM bulk
shear is favorable for tornadic development, and the orientation of
the deep layer shear being perpendicular to the storm cluster/line
will also be favorable for tornadic development.  Therefore,
tornadoes look to be a risk despite storms clustering this evening.

Impacts for this event look to be widespread wind damage including
broken power poles, large tree limbs blown down, trees snapped or
uprooted, and windows blown out.  Significant hail damage may also
occur before storms conglomerate.

Confidence of widespread wind damage is high, especially based on
what happened last night.  Confidence for significant hail damage is
moderate to high.

One item of concern is the amount of mixed layer cinh that will be
present during the afternoon along the dry line.  Near term model
data has continued to delay the storm activity an hour with each
update.  Still thinking the peak storm activity/intensity will be
during the first half of the evening, the question is what the
coverage will be.

Tuesday/Tuesday night a cold front will move through the forecast
area from the north.  Highs will be 15-20 degrees cooler than today.
The front looks to stall just south of the forecast area.  During
the afternoon an upper level short wave trough will move through the
forecast area.  The stalled front will serve as a focus for storm
development.  Due to the front being south of the forecast area,
almost all the storms should be elevated behind the front.  The only
caveat will be along the far southern part of the forecast area near
the front where storms could still become surface based.  The storm
activity should push the front further south of the forecast area.

Based on the track of the upper level short wave trough, am thinking
the southern half of the forecast area will be favored for severe
weather.  Due to the storms being elevated for the most part, am
thinking hail will be the main threat.  However, close to the front
there may be wind and potentially a threat for tornadoes.  This
threat area will shift south with the front.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Jul 13 2020

Wednesday and Thursday will see an upper level high continue to be
located over the Southern Plains with an upper level trough moving
across the Northern Plains near the Canadian border. This will cause
the Tri-state area to see upper level Northwest flow that will bring
some shortwaves across the area. These shortwaves combined with
surface lows coming off the Rockies will bring some precipitation
chances to areas mainly near the Colorado border in the evenings.
High's for Wednesday will be near the low 80's due to the passage of
the front the prior day. Thursday will then see high's in the lower
90's as the front moves further south away from the area.

The weekend will see the upper level high strengthen and expand to
cover much of the Southern U.S. The Tri-state area will see
temperatures warm to the upper 90's and lower 100's throughout the
weekend. Conditions will mostly be drier with relative humidity
values mainly between 15 and 40 percent in the afternoons/evenings.
Need to watch for fire weather conditions in our Western counties
though winds through the weekend appear to be below threshold. Also
will need to keep an eye on the surface pattern as a surface low may
move in from the Northwest, from the front ranges, during the
weekend and bring some slight precip chances for counties near the
Colorado border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Jul 13 2020

VFR to MVFR conditions are forecast for the TAFs. Main focus will
be the timing of the thunderstorms progressing east toward the
sites. Visibility could drop to MVFR as the storms move through
due to the heavy rainfall. Strong wind gusts are likely as the
storms move through the site. Due to the winds occurring at or
after 0z, left out the tempo group for them at this time.

As with prior mornings, MVFR ceiling should develop for atleast
KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, Jul 13, 1:50 PM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Mon Jul 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Mon Jul 13 2020 /350 PM CDT Mon Jul 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 11 p.m. MDT. Thunderstorms developing along the Cheyenne
Ridge and Palmer Divide this afternoon are expected to evolve into a
line of thunderstorms. Any storms that develop will be capable of
producing widespread damaging winds late this afternoon and evening.
Isolated instanced of baseball size hail may occur, mainly in Eastern
Colorado, before the storms form a line and become more of a wind
threat, with gusts of 80 MPH likely.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms are possible across the Tri-State area
during the late afternoon and evening hours on Tuesday, mainly
between 4-11 pm MDT. At this time the southern half of the Tri-State
area is more favored for severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please send any storm reports to
the National Weather Service via phone or social media.

In the hours before

Special weather statement, Jul 13, 3:48 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
448 PM MDT Mon Jul 13 2020

COZ092-132315-
Cheyenne County CO-
448 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Boyero, or 37 miles south of Flagler, moving east
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3869 10317 3869 10316 3879 10317 3893 10316
      3893 10279 3861 10271 3862 10306 3861 10317
TIME...MOT...LOC 2248Z 266DEG 26KT 3875 10317

JN
Local storm report, Jul 13, 3:53 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/13/2020  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

&&

KAK
Special weather statement, Jul 13, 3:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM MDT Mon Jul 13 2020

COZ090-132315-
Yuma County CO-
454 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 515 PM
MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Eckley to 5 miles southeast of
Cope. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Yuma, Wray, Eckley, Abarr, Vernon, Joes and Kirk.

This includes Highway 385 between mile markers 228 and 258.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 4031 10212 3957 10233 3957 10280 4000 10280
      4000 10279 4010 10280 4016 10277
TIME...MOT...LOC 2253Z 256DEG 45KT 4010 10256 3961 10278

Husted
Special weather statement, Jul 13, 4:04 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Mon Jul 13 2020

COZ091-132330-
Kit Carson County CO-
504 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Cope to 6 miles northeast
of Flagler. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 403 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3928 10310 3957 10283 3957 10233 3926 10260
TIME...MOT...LOC 2304Z 258DEG 36KT 3957 10268 3935 10297

Husted
Special weather statement, Jul 13, 4:07 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Mon Jul 13 2020

COZ092-132345-
Cheyenne County CO-
507 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kit Carson, or 27 miles west of Cheyenne Wells, moving
east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson and Firstview.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3904 10247 3876 10237 3871 10292 3904 10302
TIME...MOT...LOC 2307Z 253DEG 19KT 3889 10286

JN
Special weather statement, Jul 13, 4:15 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Mon Jul 13 2020

COZ090-132330-
Yuma County CO-
515 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
530 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 10 miles west of Wray, moving east at
40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wray, Laird and Vernon.

This includes Highway 385 between mile markers 233 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3992 10248 4009 10252 4020 10213 3994 10206
TIME...MOT...LOC 2315Z 258DEG 35KT 4002 10241

Husted

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 13, 4:25 PM MST
Where
Kit Carson County, 3.43 mi E of Vona
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.308, -102.687

Thunderstorm Wind, Yuma

When
July 13, 4:30 PM MST
Where
Yuma County, 0.81 mi E of Clarkville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -102.605

Yuma County Emergency Management reported an estimated wind gust of 60 mph in Clarkville associated with a strong thunderstorm.

Thunderstorm Wind, Kit Carson

When
July 13, 5:08 PM MST
Where
Kit Carson County, 0.53 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.300, -102.280

A public caller reported estimated 60 mph wind gusts associated with a strong line of thunderstorms within a small cluster in Burlington.

Hail, Yuma

When
July 13, 5:55 PM MST
Where
Yuma County, 5.53 mi SSW of Laird
Measured
1 in hail
Reported by
Public
Coordinates
40.003, -102.126

Thunderstorm Wind, Yuma

When
July 13, 6:39 PM MST
Where
Yuma County, 0.84 mi W of Wray Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.099, -102.246

Wray AWOS observed a 58 mph wind gusts associated with a strong line of thunderstorms.

Thunderstorm Wind, Kit Carson

When
July 13, 7:20 PM MST
Where
Kit Carson County, 0.7 mi N of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.310, -102.269

An estimated 60 mph wind gust associated with an outflow band was reported via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904105, 904131, 904132, 904104, 904134, 904135.